Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 30, NWS Cheyenne, WY

May 20, 2007Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2007, 7:44 PM MDT for Cheyenne County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2007, 7:44 PM MDT (01:44 UTC)
Expired
May 20, 2007, 8:15 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 159 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 210145
SVRCYS
NEC033-210215-
/O.NEW.KCYS.SV.W.0030.070521T0144Z-070521T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
744 PM MDT SUN MAY 20 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF SIDNEY...

* UNTIL 815 PM MDT

* AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LORENZO...OR ABOUT 7 MILES
  SOUTH OF SIDNEY...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIDNEY AIRPORT BY 745 PM MDT...
  SIDNEY BY 800 PM MDT...
  COLTON AND SUNOL BY 815 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4140 10309 4101 10309 4101 10264 4138 10265

$$

JLH
2 follow-up statements
000 
WWUS55 KCYS 210203
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
803 PM MDT SUN MAY 20 2007

NEC033-210215-
/O.CON.KCYS.SV.W.0030.000000T0000Z-070521T0215Z/
CHEYENNE NE-
803 PM MDT SUN MAY 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EASTERN CHEYENNE COUNTY...

AT 800 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED NEAR SIDNEY AIRPORT...OR ABOUT NEAR 
SIDNEY...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNSON BY 810 PM MDT...
  SIDNEY AND COLTON BY 815 PM MDT...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4140 10309 4101 10309 4101 10264 4138 10265

$$

JR
000 
WWUS55 KCYS 210217
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MDT SUN MAY 20 2007

NEC033-210225-
/O.EXP.KCYS.SV.W.0030.000000T0000Z-070521T0215Z/
CHEYENNE NE-
815 PM MDT SUN MAY 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY
EXPIRED AT 815 PM MDT...

THE THUNDERSTORM WEAKENED AS IT MOVED THROUGH SIDNEY AND IS NOW
BELOW SEVERE CRITERIA. BRIEF GUSTY WINDS TO 45 MPH CAN STILL BE 
EXPECTED OVER EASTERN CHEYENNE COUNTY IN ADVANCE OF THIS STORM
...AND ALSO FROM OTHER WEAK THUNDERSTORMS IN THE SOUTHWEST PART
OF CHEYENNE COUNTY UNTIL ABOUT 845 PM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4140 10309 4101 10309 4101 10264 4138 10265

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:31 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 20, 2:31 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT SUN MAY 20 2007

.SHORT TERM...AN EXCITING DAY WITH SEVERE STORMS AND PHONES
RINGING OFF-THE-HOOK WITH FUNNEL CLOUD REPORTS...AND EVEN A WELL-
DEFINED ROPE FUNNEL WITNESSED BY THE FORECAST STAFF IN CHEYENNE.
THIS IS NOT ENDING SOON AS THE ATMOSPHERE REMAINS VERY UNSTABLE
AND UPPER ENERGY AHEAD OF THE MAIN TROUGH BEGINS TO SLIDE
EASTWARD. THE STORMS SHOULD CALM DOWN IN THE SOUTHERN ZONES AFTER
PEAK HEATING...BUT THE NORTHERN ZONES WILL BE MAINTAINED BY THE
VORT ENERGY. AFTER A BREAK OVERNIGHT...THINGS SHOULD GET EVEN MORE
INTERESTING ON MONDAY AFTERNOON WITH THE MAIN TROUGH ON THE
DOORSTEP AND A BROAD REGION OF ASSENT OVER THE FORECAST AREA. CAPE
AND SHEAR WILL BE SUFFICIENT FOR SCATTERED CONVECTION WITH A GOOD
CHANCE OF A NUMBER OF THEM ACHIEVING SEVERE LIMITS AHEAD OF THE
MAIN COLD FRONT.

.LONG TERM...APPROACHING ENERGETIC UPPER LOW WAS JUST ENTERING THE
PACIFIC NORTHWEST AT MIDDAY.  THAT FEATURE WILL MOVE EAST AND ACROSS
THE CENTRAL AND NORTHERN ROCKIES AND HIGH PLAINS THROUGH WEDNESDAY.
MODELS STILL DIFFER ON TIMING OF THE FEATURE WITH THE GFS NOW ONE
OF THE SLOWER MODELS.  HOWEVER...THE 12Z GFS IS NOW TRENDING FASTER.
FOR THIS PART OF THE FORECAST WILL LEAN TOWARD THE FASTER MOVEMENT
OF THE SYNOPTIC FEATURES PER THE NAM...DGEX AND ECMWF.  THE
ASSOCIATED SURFACE FRONT WILL MOVE SLOWLY ACROSS THE ENTIRE CWA
MONDAY NIGHT.  ALONG AND AHEAD OF THE FRONT WILL CONTINUE TO BE A
GOOD CHANCE OF THUNDERSTORMS...SOME LIKELY PRODUCING SEVERE
WEATHER.  THEN BEHIND THE FRONT AND AS THE UPPER LEVEL LOW MOVES
ACROSS THE REGION...WIDESPREAD SHOWERS WILL BE OVER THE CWA LATER
MONDAY NIGHT AND TUESDAY MORNING.  AT THIS TIME THE SNOW LEVEL WILL
LOWER TO AROUND 7000 FEET BY 12Z TUESDAY.  THE SURFACE HIGH BUILDS
OVER THE CWA TUESDAY NIGHT AND THE CYCLONIC FLOW ALOFT WEAKENS AND
ENDS TUESDAY NIGHT AND WEDNESDAY MORNING.  WILL THEREFORE KEEP THE
IDEA OF LOWERING POPS OVER THE CWA DURING THOSE TIMES.  GOOD COLD
AIR ADVECTION WILL OCCUR BEHIND THE COLD FRONT MONDAY NIGHT AND
TUESDAY AND WILL DROP TEMPERATURES AT LEAST 20 DEGREES FROM MONDAY
TO TUESDAY AND WEDNESDAY.  IT WILL ALSO BE WINDY OVER THE EAST PART
OF THE CWA LATER MONDAY NIGHT AND FOR MOST OF TUESDAY.  NORTHWEST
FLOW ALOFT THEN WILL BE OVER THE REGION FOR WEDNESDAY AND THURSDAY
WITH MOST MODELS INDICATING A MORE ZONAL FLOW OVER NEXT WEEKEND.
THE MEDIUM RANGE MODELS DIFFER ON THE TIMING OF SHORTWAVE TROUGHS
BUT FOR NOW WILL FOLLOW THE DGEX WHICH MOVES A SHORTWAVE TROUGH
OVER THE CWA THURSDAY AFTERNOON AND EVENING ALONG WITH A COLD FRONT.
LOW LEVEL MOISTURE RETURNS OVER THE EAST PART OF THE CWA SATURDAY
AND SUNDAY AS SURFACE HIGH PRESSURE WILL BE OVER THE PLAINS.  WILL
BUMP POPS UP FOR THURSDAY AT THIS TIME AND KEEP LOWER POPS FOR
FRIDAY THROUGH NEXT SUNDAY.

&&

.AVIATION...SCT CONVECTION WILL CREATE GUSTY SFC WINDS AND HAIL
UNTIL SUNSET. MORE COVERAGE OF STORMS TOMORROW. CIGS WILL REMAIN
ABOVE 12000 FEET FOR THE MOST PART.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....WEILAND
Hazardous weather outlook, May 20, 10:15 AM MDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT SUN MAY 20 2007

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-211100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH
WILL BE THE GENERAL THREATS. THUNDERSTORMS MAY APPROACH SEVERE
LIMITS LATER TODAY ACROSS CONVERSE AND NIOBRARA COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. A FEW
THUNDERSTORMS MAY BECOME SEVERE MONDAY AFTERNOON CONTAINING WINDS
IN EXCESS OF 58 MPH AND HAIL IN EXCESS OF THREE QUARTERS OF AN
INCH IN DIAMETER.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY
MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF
SNOW LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-211100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS
THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE
GENERAL THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. SMALL HAIL AND
WIND GUSTS TO 50 MPH WILL BE A POSSIBILITY ON MONDAY.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
NEAR FREEZING OR FREEZING TEMPERATURES ARE ANTICIPATED FOR TUESDAY
NIGHT. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW
LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 20, 2:23 PM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO
Local storm report, May 20, 2:23 PM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.